Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 204, NWS Louisville, KY

July 29, 2002Harrison County, Scott County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 29, 2002, 9:46 PM EDT for Harrison County, Scott County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2002, 9:46 PM EDT (01:46 UTC)
Expired
Jul 29, 2002, 10:15 PM EDT
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Harrison County, KY, Scott County, KY

The radar

The Cincinnati radar (KILN), 122 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1466 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS53 KLMK 300146
SVRSDF
KYC097-209-300215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 PM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN EAST CENTRAL KENTUCKY
  EASTERN SCOTT COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1015 PM EDT

* AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTH OF SADIEVILLE TO 5
  MILES WEST OF GEORGETOWN...OR FROM 31 MILES NORTH OF LEXINGTON TO
  14 MILES NORTHWEST OF LEXINGTON...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NEWTOWN...DAVIS...CONNERSVILLE AROUND 950 PM EDT
  BERRY...LEESBURG...BRECKINRIDGE AROUND 955 PM EDT
  KELAT...SUNRISE...CYNTHIANA AROUND 1000 PM EDT
  ODDVILLE AROUND 1005 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS LINE OF STORMS. TAKE COVER IN A STURDY BUILDING
UNTIL THIS LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY
DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3844 8410 3827 8445 3821 8444 3812 8465
          3840 8466 3850 8455 3850 8450 3854 8448
          3853 8443 3857 8442 3857 8424

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:55 PM EDT, 7 hours 51 minutes earlier.

Area forecast discussion, Jul 29, 1:55 PM EDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
155 PM EDT MON JUL 29 2002

...THUNDERSTORM CHANCES EARLY TONIGHT...BUT...DONT COUNT ON THEM...

A WEAK UPPER LEVEL MOVING ACROSS MIDWEST WL ADVANCE EAST ACROSS THE GREAT LAKES
REGION TONIGHT. MOST S/W ENERGY WILL OCCUR NORTH OF THE OHIO RIVER ALTHOUGH
A SMALL CHC OF THUNDERSTORMS CONNECTED WITH SYS WL BE POSBL OVER CWA. BEST
THREAT WL BE FURTHER NORTH.

ALL MODEL VERY SIMILAR AND POINT TO SMALL CHC POPS WITH CHCS DWINDLING AFT
06Z.

LOWER 90 DEGREE TEMPS WERE RATHER COMMONPLC OVR CWA AT ERY AFTN
CREATING HEAT INDICIES AROUND 100 A CARBON COPY OF THE LAST FEW DAYS.
A SOUTHWEST LOW LVL FLOW PREVAILED AT SPEEDS OF 10 TO 20 MPH.

AS THE UPPER LEVEL TROF MOVES WELL TO THE EAST OF THE OHIO VALLEY
TUESDAY...THE CWA WL CONTINUE TO BAKE WITH THE THERMOMETER MAKING DAILY
RUNS INTO THE LOWER 90S. HIGH HUMIDITIES ARE ON TAP ALSO. THUS THE HEAT INDEX
VALUES WILL BE MAKING DAILY RUNS TO NEAR 100 DEGREES.

.SDF...NONE.

RDC

In the hours before

Local storm report, Jul 29, 8:32 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
832 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    SHIVELY                   KY   WIND DAMAGE
07/29/02   JEFFERSON                      NUMEROUS TREES DOWN. WIND
                                          GUST ESTIMATED TO 60 MPH.
                                          REPORTED BY SPOTTER.

RES
Local storm report, Jul 29, 8:41 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
841 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    SHIVELY                   KY   WIND DAMAGE
07/29/02   JEFFERSON                      NUMEROUS TREES DOWN. WIND
                                          GUST ESTIMATED TO 60 MPH.
                                          REPORTED BY SPOTTER.

0830 PM    GOSHEN                    KY   WIND DAMAGE
07/29/02   OLDHAM                         NUMEROUS TREES DOWN IN
                                          GOSHEN AND SKYLIGHT.
                                          REPORTED BY CENTRAL
                                          DISPATCH.

RES
Local storm report, Jul 29, 8:57 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
857 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    SHIVELY                   KY   WIND DAMAGE
07/29/02   JEFFERSON                      NUMEROUS TREES DOWN. WIND
                                          GUST ESTIMATED TO 60 MPH.
                                          REPORTED BY SPOTTER.

0830 PM    GOSHEN                    KY   WIND DAMAGE
07/29/02   OLDHAM                         NUMEROUS TREES DOWN IN
                                          GOSHEN AND SKYLIGHT.
                                          REPORTED BY CENTRAL
                                          DISPATCH.

0840 PM    CLARKSVILLE               IN   WIND DAMAGE
07/29/02   CLARK                          POWER LINES DOWN. LOCAL
                                          POLCE

RES
Local storm report, Jul 29, 9:05 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
905 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    SHELBYVILLE               KY   WIND DAMAGE
07/29/02   SHELBY                         TREES DOWN IN SHELBYVILLE
                                          AND IN FINCHVILLE. REPORTED
                                          BY LAW ENFORCEMENT.

RES
Local storm report, Jul 29, 9:15 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
915 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    SHELBYVILLE               KY   WIND DAMAGE
07/29/02   SHELBY                         TREES DOWN IN SHELBYVILLE
                                          AND IN FINCHVILLE. REPORTED
                                          BY LAW ENFORCEMENT.

0910 PM    EMINENCE                  KY   WIND DAMAGE
07/29/02   HENRY                          TREES DOWN. CENTRAL
                                          DISPATCH

RES
Local storm report, Jul 29, 9:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
943 PM EDT MON JUL 29 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    SHELBYVILLE               KY   WIND DAMAGE
07/29/02   SHELBY                         TREES DOWN IN SHELBYVILLE
                                          AND IN FINCHVILLE. REPORTED
                                          BY LAW ENFORCEMENT.

0910 PM    EMINENCE                  KY   WIND DAMAGE
07/29/02   HENRY                          TREES DOWN. CENTRAL
                                          DISPATCH

0930 PM    4 W FRANKFORT             KY   WIND DAMAGE
07/29/02   FRANKLIN                       TREES DOWN ON ST. JOHNS
                                          ROAD. REPORTED BY STATE
                                          POLICE.

RES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:04 PM EDTSevere Thunderstorm WarningLMKJefferson41 min
Jul 29, 8:32 PM EDTSevere Thunderstorm WarningLMKOldham28 min
Jul 29, 8:39 PM EDTSevere Thunderstorm WarningLMKShelby36 min
Jul 29, 9:19 PM EDTSevere Thunderstorm WarningLMKFranklin26 min
Jul 29, 9:44 PM EDTSevere Thunderstorm WarningLMKHarrison, Scott31 min
Jul 30, 12:26 PM EDTSevere Thunderstorm WarningLMKLogan49 min
Jul 30, 5:12 PM EDTSevere Thunderstorm WarningLMKEdmonson, Grayson18 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.